Causes of medication errors in children

| May 7, 2021 | Medical Malpractice |

Medication for West Virginia children is dosed differently than for adults. While adults have a specific dosage amount for different types of drugs, dosages for children are based on their weights. Since the process for properly calculating a dosage of medication is complex, errors are likelier to occur. Mistakes can happen in the dispensing and administering processes as well.

Why medication errors for children happen

When doctors determine the dose of a drug to give to a child, they must make several calculations. Dosing guidance is based on the weights of children and is provided in milligrams. Since many medications for children are given in liquid form, doctors may have to start by calculating the conversion of the medication in milligrams to milliliters. A simple calculation error can result in the child getting far too high of a dose.

Another problem is that doctors might have to use some medications off-license for children. This is because many medications have been tested on and formulated for adults. Doctors must then figure out how much to give to children when they want to prescribe these drugs. This provides an added layer of complexity and a heightened risk of medical errors. Pharmacists might accidentally provide medication in a much higher concentration than what was prescribed if they do not carefully check the prescriptions. In hospitals, nurses might administer a higher dose than what was ordered by failing to carefully review the orders. These types of medical malpractice can cause serious injuries or deaths.

Medication errors in children can cause overdoses and deaths. When a new medication is prescribed to a child, the parents should double-check the dosage and ask questions about the medication to the doctor. This might help the doctor to catch an error in the dosage amount before the child could potentially be harmed by taking it.